Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 199, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 5, 2020, 5:45 PM MDT for Yuma County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2020, 5:45 PM MDT (23:45 UTC)
- Expired
- Aug 5, 2020, 6:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:26 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1531 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:20 PM MDT, 25 minutes earlier.
Area forecast discussion, Aug 5, 5:20 PM MDT, 25 minutes before
Area Forecast Discussion National Weather Service Goodland KS 520 PM MDT Wed Aug 5 2020 .SHORT TERM...(This evening through Thursday night) Issued at 131 PM MDT Wed Aug 5 2020 Northwest flow aloft continued today with an upper trough over the eastern CONUS and a ridge to the west extending from New Mexico north along the Rockies. Skies have been mostly sunny across most of the region into the afternoon hours, with the exception of some cumulus over northeast Colorado. At 1:30 PM MT, temperatures ranged in the 80s/low 90s across the area with south to southwest winds at 10 to 15 mph. A shortwave is expected to move through the northwest flow around the ridge this afternoon into the evening. As the disturbance approaches the High Plains, thunderstorms are forecast to develop along the higher terrain of the Rockies and progress eastward through the afternoon and evening. Steep mid level lapse rates, shear of 30 to 40 knots, and moderate instability suggest that a few severe thunderstorms will be possible through the evening. Storm activity should reach the western portion of the region around 4 or 5pm MT. Around this time or shortly after, individual storms will begin to merge into a linear cluster and continue eastward across northwest Kansas/southwest Nebraska through Midnight MT or so. Initially, large hail, damaging winds, and heavy rainfall will all be threats. However, threats should transition to damaging winds and heavy rainfall (less of a hail threat) through the evening as the linear storm mode develops. Storms should weaken during the mid to late evening hours once instability wanes, indicating the threat severe weather should stay west of Highway 25. Otherwise, expect lows in the upper 50s to upper 60s tonight with increasing cloud cover through the evening with convection, followed by clearing skies through the morning. Will need to monitor the potential for some fog in the northeastern portion of the area around sunrise. The warming trend continues on Thursday, with highs in the upper 80s and low 90s as upper ridging slides further east into the Plains. Another round of thunderstorms is forecast in the afternoon and evening, with a disturbance generating convection along the higher terrain in Colorado once again. These storms look to be more isolated and at this time it is uncertain how far east they will spread. There is the potential a few strong to severe storms could move into the region west of the Colorado border before weakening, but confidence remains low at this time. Dry conditions return to the region by midnight, with low temperatures forecast in the upper 50s and low 60s. .LONG TERM...(Friday through Wednesday) Issued at 219 PM MDT Wed Aug 5 2020 At the start of the forecast period on Friday, forecast guidance shows the Tri-State region under an upper air ridge which is between an upper air low over the southern Alberta and another low over southwestern Quebec. This ridge is amplified by an upper air high over southwestern TX and Mexico. Forecast models show the Alberta low continuing to move east across Canada suppressing the amplitude of the ridge on Saturday morning. Another upper air low from the Pacific Northwest enters the picture on Saturday evening moving eastward. This Canadian low brings an upper air trough stretching down to the Northern Plains that pushes the ridge out of the Tri- State area late Sunday leaving a generally westerly upper level flow. This pattern continues until Wednesday where an upper air ridge begins to develop over the Great Plains between two Canadian upper air lows. Forecast models differ on the placement of the upper air ridge and lows so this situation will be monitored. At the surface, model guidance for Saturday evening shows a slight chance for showers and thunderstorms for the northern counties of the CWA as an upper air shortwave trough passes over northern CO/southern NE. A slight chance of showers and thunderstorms can be expected on Monday evening for the far eastern portions of the CWA due to another shortwave trough passing over the area. Models show the entire Tri-State area seeing a slight chance of showers and thunderstorms on Tuesday evening as well associated with an upper air shortwave trough passing through aloft. High temperatures for the Tri-State area are expected to warm into the middle to upper 90s through the weekend followed by highs in the upper 80s to lower 90s range for the remaining days of the forecast period. Low temperatures will remain in the upper 50s to lower 60s range in areas west of Hwy 27 with the eastern areas seeing lows in the lower to upper 60s during the forecast period. As the warmer temperatures return during the forecast period, there is a chance for possible fire weather conditions on Friday for the western portions of Yuma, Kit Carson, and Cheyenne counties of CO as RH values are expected to be below 20%. However, forecasted wind gust values for Friday do not support elevated fire weather conditions. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 516 PM MDT Wed Aug 5 2020 Main aviation concerns at both KGLD and KMCK will be cluster of thunderstorms moving out of northeast Colorado and across the area tonight. May see brief gusty winds and flight category reductions due to lowered ceilings and visibilities. Storms should dissipate or be out of the area by 06-08z tonight. Cannot completely rule out patchy fog/low clouds around 12z Thursday morning, but confidence is lacking and will not mention either for now. Any storms Thursday afternoon should hold off until after 00z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JBH LONG TERM...076 AVIATION...024
Hazardous weather outlook, Aug 5, 11:43 AM MDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1143 AM MDT Wed Aug 5 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061745- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1143 AM MDT Wed Aug 5 2020 /1243 PM CDT Wed Aug 5 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few severe thunderstorms are possible between 5 pm and 11 pm MDT for locations west of a line from McCook to Colby to Tribune. The area with the best chance of severe weather is along and north of Interstate 70 and along and west of Highway 27. The main hazards are damaging winds, large hail and locally heavy rainfall that could produce flooding. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... A few strong to severe thunderstorms are possible Thursday afternoon and evening west of a line from Wray to Tribune. Hazards include damaging winds, large hail and locally heavy rainfall that could produce flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. We would appreciate any reports of severe weather.
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.